Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 200, NWS Dodge City, KS

July 10, 2013Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2013, 4:14 PM MDT for Hamilton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2013, 4:14 PM MDT (22:14 UTC)
Expired
Jul 10, 2013, 5:00 PM MDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:29 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KDDC 102214
SVRDDC
KSC075-102300-
/O.NEW.KDDC.SV.W.0200.130710T2214Z-130710T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM MDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 500 PM MDT

* AT 409 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHWEST OF HORACE...AND MOVING SOUTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10205 3827 10204 3827 10170 3807 10155
      3794 10205
TIME...MOT...LOC 2214Z 345DEG 14KT 3826 10191

HAIL...1.00IN
WIND...60MPH

$$

18
2 follow-up statements
256 
WWUS53 KDDC 102229
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT WED JUL 10 2013

KSC075-102300-
/O.CON.KDDC.SV.W.0200.000000T0000Z-130710T2300Z/
HAMILTON KS-
429 PM MDT WED JUL 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HAMILTON COUNTY UNTIL 500 PM MDT...

AT 425 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF COOLIDGE...AND MOVING SOUTH AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10205 3827 10204 3827 10170 3807 10155
      3794 10205
TIME...MOT...LOC 2230Z 344DEG 13KT 3821 10189

HAIL...1.00IN
WIND...60MPH

$$

18
369 
WWUS53 KDDC 102244
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT WED JUL 10 2013

KSC075-102254-
/O.CAN.KDDC.SV.W.0200.000000T0000Z-130710T2300Z/
HAMILTON KS-
444 PM MDT WED JUL 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3826 10205 3827 10204 3827 10170 3807 10155
      3794 10205
TIME...MOT...LOC 2244Z 344DEG 13KT 3816 10187

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:53 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 10, 1:53 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT WED JUL 10 2013

...UPDATED FOR LONG TERM...

.SYNOPSIS...
ISSUED AT 1206 PM CDT WED JUL 10 2013

AT 12Z WEDNESDAY A 500MB HIGH WAS LOCATED NEAR THE FOUR CORNERS
AREA WITH SEVERAL THERMAL TROUGHS LOCATED AROUND THIS HIGH. ONE
APPEARS TO BE LOCATED IN NORTHWEST COLORADO AND ANOTHER IN NEVADA.
AT THE 700MB LEVEL TEMPERATURES ACROSS THE CENTRAL PLAINS VARIED
FROM 11C AT NORTH PLATTE TO 13C AT DODGE CITY TO 14C AT DENVER. A
WEDGE OF HIGHER DEWPOINTS WERE OBSERVED FROM THE PANHANDLE OF
TEXAS, ACROSS EASTERN COLORADO INTO SOUTHWEST SOUTH DAKOTA. A
850MB FRONT APPEARS TO BE LOCATED FROM SOUTHEAST WYOMING ACROSS
NORTHERN KANSAS INTO NORTHERN MISSOURI WITH +24C REPORTED SOUTH
OF THIS FRONT AT DODGE CITY AND TOPEKA. A SURFACE COLD FRONT WAS
LOCATED FROM SOUTHEAST COLORADO INTO WESTERN OKLAHOMA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 203 PM CDT WED JUL 10 2013

THE NAM AND GFS WERE BOTH IN GOOD AGREEMENT WITH MOVING AN UPPER
LEVEL TROUGH INTO NORTHEAST COLORADO THIS AFTERNOON. THIS SYSTEM
WILL BE ASSOCIATED WITH THE RIGHT EXIT REGION OF A +70KT 250MB
JET. AFTERNOON CONVECTION IS ANTICIPATED AS THIS SYSTEM MOVES OUT
INTO THE CENTRAL HIGH PLAINS AND ENCOUNTERS A MOIST UPSLOPE FLOW.
CONVECTION IS EXPECTED TO BECOME MORE WIDESPREAD EARLY THIS
EVENING AS IT SPREADS EAST/SOUTHEAST ALONG THE MID LEVEL
BAROCLINIC ZONE ACROSS WESTERN KANSAS. CAPE VALUES GREATER THAN
1500J/KG EXPECTED AND 0-6KM SHEAR NEAR 40KTS SUPPORTS THAT
SUPERCELL DEVELOPMENT EARLY BEFORE THESE STORMS BEGIN TO
CONSOLIDATE INTO A MCS. AT THIS TIME THE MAIN HAZARD STILL APPEARS
TO BE WIND WITH GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZE
HAIL POSSIBLE EARLY TONIGHT. BRIEF PERIODS OF HEAVY RAIN CAN ALSO
BE EXPECTED WITH THIS AREA OF THUNDERSTORMS OVERNIGHT GIVEN PRECIP
WATER VALUES OF 1.5 TO NEAR 1.75 INCHES. BASED ON THE LOCATION OF
THE MID LEVEL BAROCLINIC ZONE WILL THEREFORE BE RAISING
PRECIPITATION CHANCES NORTH OF ALINE FROM GARDEN CITY TO PRATT.

ANOTHER AREA WHERE CONVECTION IS MORE FAVORABLE FOR CONVECTION
LATER TODAY WILL BE ACROSS SOUTHEAST COLORADO AND FAR WESTERN
KANSAS WHICH WILL BE NEAR A SURFACE BOUNDARY THAT WILL BE LOCATED
FROM FROM SOUTHEAST COLORADO INTO WESTERN OKLAHOMA. IN THIS
LOCATION HOWEVER THE INSTABILITY AND DEEP LAYER SHEAR WAS NOT AS
STRONG. AT THIS TIME IT STILL APPEARS WIND GUSTS WILL BE THE MAIN
HAZARD IN THIS AREA LATE TODAY AND EARLY TONIGHT.

PRECIPITATION ACROSS WESTERN KANSAS WILL TAPER OFF EARLY THURSDAY
WITH SKIES CLEARING FROM WEST OT EAST. 24 HOUR 850MB TEMPERATURE
TRENDS FROM BOTH THE NAM AND GFS INDICATED A 2-3C WARMUP BETWEEN
00Z THURSDAY AND 00Z FRIDAY IN FAR WESTERN KANSAS WHILE IN NORTH
CENTRAL KANSAS 850MB TEMPERATURE SUGGESTING LITTLE IF ANY WARMING.
GIVEN THIS WILL TREND TOWARDS KEEPING HIGHS IN THE MID 90S WHILE
ACROSS SOUTHWEST KANSAS TREND TEMPERATURES UP TO NEAR 100 DEGREES
IN A FEW LOCATIONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT WED JUL 10 2013

A LARGE RIDGE OF UPPER LEVEL HIGH PRESSURE WILL DOMINATE THE PLAINS
INTO NEXT WEEK WITH LITTLE IF ANY RAINFALL EXPECTED AND WARM
TEMPERATURES. A WESTWARD MOVING UPPER LEVEL WAVE WILL MOVE UNDER THE
RIDGE FROM SUNDAY INTO MONDAY ACROSS MAINLY THE SOUTHERN PLAINS AND
HAVE LITTLE IMPACT FOR OUR WEATHER. VERY WARM MID LEVEL TEMPS OF
AROUND -4 CELSIUS WILL GREATLY PRECLUDE THE CHANCES FOR ANY
THUNDERSTORMS. HEAT ADVISORY CONDITIONS COULD BE MET IN PARTS OF
SOUTH CENTRAL KANSAS ON FRIDAY AND SATURDAY DEPENDING ON THE
DEWPOINTS. A SURFACE LEE TROUGH WILL CONTINUE TO BRING SOUTH WINDS
OF 10 TO 20 MPH THROUGH THE PERIOD WITH HIGHER GUSTS DURING THE
AFTERNOONS.

OVERNIGHT LOWS WILL BE VERY MILD AND IN THE 70S WITH DAYTIME HIGHS
AROUND 100 TO 105 FRIDAY AND SATURDAY. HIGHS ARE FORECAST TO ONLY
COOL SLIGHTLY FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK INTO THE MID
AND UPPER 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1206 PM CDT WED JUL 10 2013

A SURFACE FRONT WILL EXTEND FROM SOUTHEAST COLORADO INTO WESTERN
OKLAHOMA. NORTH OF THIS FRONT AN EASTERLY WIND WILL CONTINUE AT 10
TO 15KTS ACROSS SOUTHWEST KANSAS THROUGH 00Z THURSDAY. THESE
EASTERLY WINDS WILL THEN BEGIN TO GRADUALLY VEER TO THE SOUTHEAST
EARLY TONIGHT. CONVECTION IS EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO LATER THIS AFTERNOON AND THEN SPREAD EAST/SOUTHEAST
ACROSS WESTERN KANSAS OVERNIGHT. LATEST MODELS SUGGEST THE BETTER
OPPORTUNITY FOR CONVECTION AT GCK AND DDC WILL BE BETWEEN 00Z AND
06Z AND AT HYS BETWEEN 03Z AND 09Z. BASED ON LATEST BUFR SOUNDINGS
THE CLOUD BASES WILL BE ABOVE 5000FT SO VFR CONDITIONS ARE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  73 104 /  50  10  10   0
GCK  68  97  73 104 /  60  10   0   0
EHA  67  98  72 103 /  40   0   0   0
LBL  68  99  72 104 /  40   0   0   0
HYS  69  95  73 104 /  50  20  10  10
P28  74  98  74 102 /  40  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...KRUSE
AVIATION...BURGERT
Hazardous weather outlook, Jul 10, 3:19 AM MDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT WED JUL 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-110930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT WED JUL 10 2013 /319 AM MDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS
SOUTHWEST AND WEST CENTRAL KANSAS MAINLY SOUTHWEST OF A SCOTT CITY
TO DODGE CITY TO COLDWATER LINE. HAIL UP TO THE SIZE OF NICKELS OR
PERHAPS QUARTERS WILL BE POSSIBLE AND WIND GUSTS IN THE 50 TO 60
MPH RANGE WILL ALSO BE POSSIBLE. MORE ORGANIZED THUNDERSTORMS MAY
AFFECT WEST CENTRAL AND SOUTHWEST KANSAS LATE TONIGHT AS A COMPLEX
OF STORMS MOVES EAST-SOUTHEAST OUT OF EASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 10, 2:47 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM MDT WED JUL 10 2013

KSZ061-102130-
HAMILTON-
247 PM MDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF COOLIDGE...MOVING EAST AT 10
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
      3826 10181 3805 10183 3805 10205 3820 10205
TIME...MOT...LOC 2048Z 284DEG 7KT 3815 10194

18
Special weather statement, Jul 10, 2:56 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM MDT WED JUL 10 2013

KSZ061-062-102145-
HAMILTON-KEARNY-
256 PM MDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN KEARNY
COUNTIES...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KENDALL...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3820 10205 3826 10205 3827 10204 3827 10152
      3826 10146 3775 10141 3777 10205
TIME...MOT...LOC 2056Z 291DEG 9KT 3801 10159

18
Special weather statement, Jul 10, 3:38 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT WED JUL 10 2013

KSZ061-074-102230-
HAMILTON-STANTON-
338 PM MDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHERN STANTON
COUNTIES...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF SYRACUSE...MOVING SOUTHEAST AT
10 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3820 10205 3826 10205 3827 10204 3827 10156
      3756 10155 3756 10205
TIME...MOT...LOC 2138Z 326DEG 9KT 3779 10178

18
Local storm report, Jul 10, 4:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FUNNEL CLOUD     7 N JOHNSON CITY        37.67N 101.75W
07/10/2013                   STANTON            KS   STORM CHASER

            THIS EVENT WAS REPORTED AS A LANDSPOUT, LASTING LESS THAN
            5 MINUTES, AND WAS NEARLY STATIONARY. THE LOCATION WAS IN
            EXTREME NORTHERN STANTON COUNTY, NEAR THE HAMILTON COUNTY
            LINE.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:47 PM MDTSpecial Weather StatementDDCMorton, Stevens43 min
Jul 10, 2:47 PM MDTSpecial Weather StatementDDCHamilton43 min
Jul 10, 2:56 PM MDTSpecial Weather StatementDDCHamilton49 min
Jul 10, 3:38 PM MDTSpecial Weather StatementDDCHamilton, Stanton52 min
Jul 10, 4:03 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton57 min
Jul 10, 4:56 PM MDTSpecial Weather StatementDDCGrant64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.